Feb 27, 2005
Dr. Bob, I love your candor and slightly bent sense of humor, especially in dealing with stoners. Having a sense of humor has made this HIV situation livable. I could not find an approprete fourm for my question, so I hope you can help. My question has to do with vaccines, particularly Yellow Fevor. I am planning to travel abroad this summer and some African countries requier this vaccination. I am stable on my medication regiment and I was wondering if some vaccines would compromise my immune system or conflict with my medications. I am on 600 mg of Sustiva and 600 mg of Epzicom, once daily. I have no side effects and don't want any. Whats your thoughts? I was in the military and had many vaccines, could I have had the one for Yellow Fevor already? Is the vaccine known by other names? Thanks for your time. R.A.H.
Response from Dr. Frascino
Yellow fever is a tropical mosquito-borne viral infection caused by an arbovirus. The yellow-fever vaccination has no other names that I am aware of. It is indeed possible you were vaccinated in the military. They should have a record of that. Also, your physician can measure your neutralizing-antibody response to see if you were vaccinated and if you have a protective immune response.
If you haven't been vaccinated, should you now receive the vaccine, taking into consideration your HIV-positive status? In general, we advise against "live" attenuated vaccines in folks who are immunosuppressed (AIDS, cancer, corticosteroid therapy, chemotherapy, radiation therapy, etc.). If travel to a yellow fever-infected zone is necessary, patients should be advised of the risks posed by such travel, instructed in methods for avoiding vector mosquitoes and supplied with vaccination waiver letters by their physicians.
Persons who are HIV-infected but do not have AIDS or other symptomatic manifestations of HIV infection, who have established laboratory verification of adequate immune system function, and who cannot avoid potential exposure to yellow fever virus should be offered the choice of vaccination. If international travel requirements are the only reason to vaccinate an asymptomatic HIV-infected person, rather than an increased risk for infection, efforts should be made to obtain a waiver letter form the traveler's physician. Asymptomatic HIV-infected persons who must travel to areas where the risk for yellow fever infection is high should be offered the choice of vaccination and monitored closely for possible adverse effects.
Data regarding seroconversion rates after yellow fever vaccination among asymptomatic HIV-infected persons are limited, but they do indicate that the seroconversion rate among such persons is reduced. Because vaccination of asymptomatic HIV-infected persons might be less effective than that of persons not infected with HIV, measurement of the neutralizing antibody response to vaccination should be considered before travel.
The vaccine will not interact with your HIV medications (Sustiva and Epzicom). Personally, I would suggest trying to avoid yellow fever-infected areas if your travels are elective. If vaccination is being considered, I would advise HIV viral load be suppressed and CD4 counts be above 350 to minimize the potential risk.
Finally, the trip sounds intriguing. How about you agree to avoid risky areas and I come along just to remind you -- and to take pictures of chimps in the wild that resemble Bush? Deal?
If I had to fuck a man it would be Robert Franscino
- Blood In Semen After Vaginal Sex Condom Broke Worried I Have HIV
- Groin Pain After Genital Rubbing Worried I Have HIV
- Groin Pain After Oral Sex With No Protection Does It Mean I Have HIV
- Sore On Mouth After Touching Sperm Worried I Have HIV
- Thrush After Happy Ending Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.